• You're all caught up!

Side Effects of Niacin: Rash

author image Solomon Branch
Solomon Branch specializes in nutrition, health, acupuncture, herbal medicine and integrative medicine. He has a B.A. in English from George Mason University, as well as a master's degree in traditional Chinese medicine.
Side Effects of Niacin: Rash
Niacin can cause reddened skin or a rash in sensitive individuals. Photo Credit Purestock/Purestock/Getty Images

Niacin, also known as vitamin B-3 and nicotinic acid, is a water-soluble vitamin. It serves a variety of purposes in the body, including helping to create hormones and improve circulation. Most people can get enough niacin through their diet, but sometimes, doctors prescribe large doses for specific health concerns, particularly to help control cholesterol levels. It's these higher doses that tend to have side effects, which can include a rash or a flushing of the skin that may resemble a rash. If you experience any side effects from ingesting niacin, stop taking it until you can speak to a doctor.

Niacin Flush

Taking niacin causes the release of prostaglandins, which are chemicals in your body that are responsible for promoting the inflammatory response when you are injured. The prostaglandins associated with niacin also cause your blood vessels to dilate, which can cause a reddening, or "flushing," of your skin -- particularly the face, neck and ears -- and a burning, tingling sensation in your chest or face. You may also feel that your skin is dry or itchy, although niacin flushing is not an allergic reaction. The same process that causes the flush may also produce a rash in some people. Niacin flush is the most commonly reported side effect of taking niacin, along with an upset stomach.

You Might Also Like

Contributing Factors

Taking higher doses of niacin -- over 50 milligrams -- increases the likelihood of getting a flush reaction and its associated symptoms, according to the University of Maryland Medical Center. However, the flushing reaction may also occur with normal doses in sensitive individuals. Drinking alcohol or hot beverages can also increase the likelihood of getting a flush reaction when taking niacin, as can taking it with a high-fat meal or snack, or with spicy foods.

Niacin Recommendations

Tolerance to niacin flushing builds up very quickly and associated symptoms usually go away after several days or weeks, according to the University of Massachusetts Medical School. Nonetheless, it is recommended that you consult your doctor if you experience skin flushing or a rash. Your doctor might recommend a different type of niacin that is slow acting or he might recommend that you take aspirin along with your niacin, both of which can reduce the likelihood of a reaction. You might also be given a dosage schedule that allows you to gradually increase your niacin intake, until you can tolerate it without any reactions.

Special Warning

An allergy to niacin is rare, as it is naturally present in the body, but taking niacin can contribute to an already present allergy, because it causes blood-vessel dilation and increases histamine production, which are common contributing factors to allergic reactions. If you experience a rash or reddening of the skin, along with other symptoms such as a tightening of the throat, chest constriction or pain, seek immediate medical attention. Left untreated, a severe allergic reaction can be fatal.

Related Searches

LiveStrong Calorie Tracker
THE LIVESTRONG.COM MyPlate Nutrition, Workouts & Tips
  • Gain 2 pounds per week
  • Gain 1.5 pounds per week
  • Gain 1 pound per week
  • Gain 0.5 pound per week
  • Maintain my current weight
  • Lose 0.5 pound per week
  • Lose 1 pound per week
  • Lose 1.5 pounds per week
  • Lose 2 pounds per week
  • Female
  • Male
ft. in.


Demand Media